Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 221, NWS Fort Worth, TX

August 27, 2002Denton County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Aug 27, 2002, 6:04 AM CDT for Denton County, Texas. It was in force for 56 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 27, 2002, 6:04 AM CDT (11:04 UTC)
Expired
Aug 27, 2002, 7:00 AM CDT
In force
56 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Denton County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 81 km from the middle of the area, began a volume at 11:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 6:35 AM CDTThunderstorm Wind 52 EHebron, TXNumerous reports of trees blown down by high winds.
Aug 27, 6:45 AM CDTThunderstorm Wind 52 ELittle Elm, TXTrees and power lines blown down by high winds.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 27, 3:40 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 11.1 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2002-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2219 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2002-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2219 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
2011 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

520 
WUUS54 KFWD 271104
SVRFTW
TXC121-271200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
603 AM CDT TUE AUG 27 2002

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DENTON COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 700 AM CDT

* AT 603 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED    
  A LINE OF SEVERE THUNDERSTORMS FROM 25 MILES NORTH OF PILOT POINT  
  TO 32 MILES WEST OF JUSTIN...MOVING EAST-SOUTHEAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  SANGER AROUND 620 AM CDT
  KRUM AROUND 630 AM CDT
  PILOT POINT AROUND 645 AM CDT
  JUSTIN...DENTON...AUBREY AROUND 650 AM CDT
  KRUGERVILLE...ARGYLE...BARTONVILLE...SHADY SHORES AROUND 655 AM CDT

DAMAGING WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS LINE OF 
SEVERE STORMS. FOR YOUR PROTECTION MOVE TO A STURDY SHELTER UNTIL THE 
STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY...FOR
RELAY TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN FORT WORTH.

LAT...LON 3342 9716 3337 9737 3302 9736 3302 9689
          3326 9681 3342 9687

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 4:27 AM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 27, 4:27 AM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
427 AM CDT TUE AUG 27 2002

A SQUALL LINE OF STRONG TO SEVERE THUNDERSTORMS IN SOUTHERN OKLAHOMA
WILL CONTINUE MOVING SOUTH AND IMPACT MUCH OF NORTH TEXAS THIS
MORNING...SEVERE POTENTIAL LOOKS HIGH WITH STRAIGHT LINE WINDS THE
MAIN HAZARD.  STORMS SHOULD WEAKEN AS THE MOVE INTO THE SOUTHERN
SECTIONS OF THE CWA LATER THIS MORNING.

UPPER RIDGE WILL REMAIN IN THE SOUTHWEST U.S. FOR THE NEXT FEW DAYS
AND KEEP NORTH TO NORTHWEST FLOW OVER THE REGION.  DOES LOOK LIKE
THUNDERSTORM CHANCES DECREASE EACH DAY AND SHOULD END BY THE WEEKEND
AS THE RIDGE DRIFTS EASTWARD.

FCSTID = 79
DFW   97  76  96  74 /  40  20  20  20
ACT  101  75  98  74 /  40  10  20  10
PRX   94  71  95  74 /  30  20  10  10
DTO   97  73  96  74 /  60  30  20  20
TKI   97  73  97  74 /  50  20  20  20
DAL   97  75  97  74 /  40  20  20  20
TRL   97  73  97  74 /  30  20  20  10
CRS  100  72  97  74 /  40  10  10   0
TPL  101  74  98  73 /  40  10  20   0

.FWD...SEVERE THUNDERSTORM WATCH UNTIL 900 AM CDT TUESDAY FOR ZONES
TXC001...TXC027...TXC035...TXC085...TXC093...TXC097...TXC099...TXC113
...TXC121...TXC133...TXC139...TXC143...TXC145...TXC147...TXC161
...TXC181...TXC193...TXC213...TXC217...TXC221...TXC231...TXC237...TXC
251...TXC257...TXC281...TXC289...TXC293...TXC309...TXC331...TXC333...
TXC337...TXC349...TXC363...TXC367...TXC395...TXC397...TXC425...TXC429
...TXC439...TXC467...TXC497...TXC503.

In the hours before

Special weather statement, Aug 27, 5:51 AM CDT, 13 minutes before
TXZ083>094-098>105-114>122-128>135-139>148-154>162-174-175-272100-

HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
551 AM CDT TUE AUG 27 2002

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 AM CDT FOR ALL OF
NORTH TEXAS...EXCEPT FOR THE COUNTIES OF LAMAR...DELTA...HOPKINS...
AND RAINS.

A SQUALL LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE RAPIDLY SOUTHWARD
FROM THE RED RIVER THIS MORNING AND AFFECT MUCH OF NORTH TEXAS.
STRONG WINDS IN EXCESS OF 60 MPH AND LARGE HAIL WILL BE THE PRIMARY
SEVERE WEATHER THREATS.  THE STRONG WINDS WILL QUICKLY DECREASE ONCE
THE INITIAL LINE OF STORMS MOVES THROUGH...HOWEVER...PERIODS OF
HEAVY RAIN AND CLOUD TO GROUND LIGHTNING WILL STILL BE POSSIBLE.
THUNDERSTORMS ARE EXPECTED TO DECREASE IN COVERAGE AND INTENSITY BY
MIDDAY ONCE THE LOW LEVEL INFLOW WINDS DECREASE AND SOME DRIER AIR
MIXES DOWN.

MOTORIST SHOULD USE CAUTION DURING THE MORNING COMMUTE DUE TO WET
AND SLICK ROADS AS WELL AS REDUCED VISIBILITY IN HEAVY RAIN.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 4:45 AM CDTSevere Thunderstorm WarningFWDMontague60 min
Aug 27, 4:45 AM CDTSevere Thunderstorm WarningFWDCollin23 hr
Aug 27, 4:50 AM CDTSevere Thunderstorm WarningFWDCooke55 min
Aug 27, 5:08 AM CDTSevere Thunderstorm WarningFWDJack, Wise52 min
Aug 27, 5:43 AM CDTSevere Thunderstorm WarningFWDCooke, Grayson62 min
Aug 27, 5:59 AM CDTSevere Thunderstorm WarningFWDFannin61 min
Aug 27, 6:29 AM CDTSevere Thunderstorm WarningFWDCollin, Dallas, Tarrant61 min
Aug 27, 7:27 AM CDTFlash Flood WarningFWDFannin3 hr
Aug 27, 8:22 AM CDTSevere Thunderstorm WarningFWDHopkins, Rains38 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.